"My medication abortion happened at 6 weeks. First of all, you are doing nothing wrong. When I found out I was pregnant I couldn’t stop crying. I didn’t want another child and I didn’t want to go through pregnancy and giving birth ever again. So I called Planned Parenthood and scheduled an appointment at the Planned Parenthood office in town. My first appointment was easy.
I had to fill out some paperwork, they did an ultrasound (which I didn’t look at) and a finger prick. I didn’t have to pay after the first appointment. I paid at the second appointment and it was $600. At my first appointment they told me I was about 6 weeks along and could have a medication abortion. They gave me a lot of stuff to read about the medications I was going to take. And then scheduled me for a second appointment the next week.
Waiting a whole week was horrible. I couldn’t eat or sleep and was miserable the whole time. I wished they could have given me an appointment the next day. When I finally had my second appointment I had to fill out some more paperwork and then they took my blood pressure and told me the doctor would give me the medication. I got Ibuprofen 800mg for pain and inflammation Promethazine 25 mg for nausea and Hydrocodone/Acetaminophen for pain.
At the second appointment I didn’t have to wait long. The doctor talked to me about my decision again and then told me I will take the Mifepristone now and then 24 hours later the Misoprostol at home. After taking the first pill (Mifepristone) I had cramps and horrible nausea. My nausea was so bad than I was sure I would throw up the first pill before 1 hour was over. So as soon as I got my meds from the pharmacy I took one of the Promethazine (anti-nausea) that were supposed to be for when I take the second pill. My nausea went away after one hour and I stayed the rest of the day in bed being cold and tired.
I set my alarm on my phone for exactly 24 hours after I took the first abortion pill in the clinic. So the next day at 1:20pm I took the second abortion pill. According to my research you should wait 24 hours to take the second abortion pill because if you take it earlier it might not work as well. 30 minutes before taking the second abortion pill I took my Ibuprofen and the anti-nausea meds. I took the Misoprostol like it said in the paperwork I had gotten. So two pills in each cheek and then set my alarm to 30 minutes from now. Because you have to keep them in your cheek for 30 minutes and then drink some water to get the rest down. They don’t taste bad but every time I swallowed it tasted a little bitter and artificial.
Then I started having cramps one hour after I put the second pills in my mouth. And immediately took one of the Hydrocodone for pain. 30 minutes later I had to go to the bathroom and diarrhea hit me. Oh my god I never had diarrhea like that in my life. After I was “empty” from the diarrhea my back pain went away and I actually felt a lot better even less nauseous. I laid down in bed with a maxi pad on because I already started bleeding a little bit. My jaw and my teeth hurt from letting the second pill dissolve in my cheeks. They felt like I had brushed them too hard and now my gums are raw.
I laid down in bed and watched tv. It has now been 2 hours since I took the second abortion pill and still only light bleeding and I am uncomfortable because of the cramps but it doesn’t really hurt. (Thank you pain meds). What really comforts me right now, as I am laying in bed with cramps that keep getting worse and I am not ready for the next pain pill yet, is reading other women’s medication abortion stories.
Knowing that it will only be painful for a few hours. When I had my child I had a natural vaginal birth and I swore myself I would never go through pain like that ever again. As bad as the cramps get during a medication abortion, they come nowhere near the pain level of giving birth. Three hours after taking the second abortion pill I feel pretty good. Good enough to eat something. I haven’t passed any blood clots yet and bleeding is still mild.
The cramps are numbed by the pain meds. 4 hours after taking the second pill I passed the pregnancy. I was laying in bed watching tv. When I suddenly felt something warm. I got up thinking my bed would be covered in blood, which it wasn’t. I went to the bathroom and saw this grey pink blob laying on my maxi pad covered in blood. It looked like a bunch of sticky slimy tissue, definitely not another blood clot. I flushed it down the toilet. I feel so relieved right now. Time to take my pain meds and anti-nausea meds again.
The cramps are stronger now and I can feel them even with the pain meds doing their thing. But it’s not very painful. The bleeding got very light in the evening and I went to bed with a maxi pad and a towel under me just in case.
The next morning I felt great. No more cramps, no more feeling tired shitty and nauseous. I felt like myself again. I am so glad that there are options like a medication abortion. Women throughout history fought very hard for the right to make decisions about our own bodies. And we have to keep fighting so no one will ever take that right away from us again." —Kim